Sunday, February 15, 2009

Public Sanity Announcement

I haven’t posted in awhile and this is why: I’ve been going through withdrawal from Effexor XR, which is an anti-anxiety/anti-depressant medication. To make a long story much shorter; after I had Abram I suffered from anxiety and the baby blues. The anxiety was to the point that little things (like Loren rearranging the furniture) caused me great stress and insomnia. So, my doc put me on Zoloft and it helped tremendously for about two years. Then I was switched to Effexor XR, and I continued to move right along through life without any side effects from switching from one medication to the other. In 2007 I was down to the lowest dose of Effexor and was preparing to wean myself off of the stuff. Then events happened in my life that caused me to increase my dosage instead of discontinuing it. It was truly a lifesaver. However, over the last six months, it has started to make me drowsy (just like the Zoloft did). I HAD to take naps every day and felt sluggish all the time. Back to the doc I went in mid January of this year, and he switched me to a third new medication.

This is where it gets fun.

After about three days of being off of Effexor, I started having bizarre symptoms that include but are not limited to: extreme dizziness and fatigue, headaches, nausea, vomiting, nervousness, sensory disturbances, bursting into tears and crying for no apparent reason, and the worst symptom of all has been brain shocks or “zaps” where you feel like you are getting electrocuted from the inside out. I have had intense dreams unlike anything I have ever experienced. These symptoms have been pretty much nonstop, so much to the point that it has disrupted every part of my life. The only thing that seems to help is to sleep (but then there are the intense dreams…).

I have been slowly decreasing my dose and going longer between pills, even to the point where I was opening the capsules and counting out the granules. It has now been three weeks since I have taken any Effexor. I did find online that some people had found relief with taking a good multivitamin, vitamin B complex, and Omega-3 fish oil. I finally broke down and bought the fish oil stuff and started taking all three which have surprisingly helped. I have learned that these withdrawal symptoms can last up to three weeks and don’t completely go away for almost two months. I’m almost half way there.

This last week I have finally started to feel like there was a light at the end of the tunnel. Before that, I really felt like there was no hope of me ever coming out of it. I have felt worse the last few weeks than I ever did before I ever started taking any of these medications. Now don’t get me wrong, I really believe that I needed the medication over the last five or six years. I just wish I knew about the withdrawal symptoms of Effexor before I started taking it. Which leads me to the reason why I am sharing this with all of you: DON'T EVER TAKE EFFEXOR! Unless you plan on taking it for the rest of your life, or you are completely aware that when you do decide to stop taking it, it can be the equivalent of heroin withdrawal (so I have read on the many forums I have visited). There are plenty of other medications that can be taken.

So that is my story, the short version anyway. Do with it what you want. Just don’t judge or hate. :)

15 comments:

Laurie said...

Okay, now I feel like a big jerk for bugging you about updating your blog. You are a super strong woman and I am so sorry that you have had to deal with all of that. Keep going! You can do it. Next time I get hooked on heroin, I know who to call. :) Love you!

Denise said...

Oh my gosh! So sorry to hear you have been struggling! Let me know if there is anything I can do to help you all! Luv Ya!

Kari said...

I knew it was bad but not THAT bad!!! So sorry, my little friend!! You should have told me more so I could have been of more help. Then I go and make you cry ... what kind of friend AM I?! Glad to hear things are improving and you'll be back to your fabulous self *SOON*

Beckie said...

Tori! I am so sorry to hear that! You are such an amazing and talented person.
I hope things will get better soon. Until then, just know you are loved my so many people and we will always be there if you need anything.
I hope the word gets out so others won't have to suffer too.
Take some time to take care of YOURSELF right now. Everyone/thing else can wait!
Love you girl!!!

Brandy said...

Tori--we love you!!! You are always so amazing. Okay when I talked with you I knew it was bad, if you need me let me know. You do so much for us let us do for you!! Love ya girly--hang in there!

Lois Michael said...

Sounds like you are through the worst of it.....only blue sunny skies ahead. Thank goodness. Take care Tori.

Tiffany said...

Tori!! Can I Bring you dinner?!! REally, I know there's tons of help in your ward, but for real..I'm so sorry you've had to endure all of that! I would seriously love to help however I can! I'm good with kids ya know..they can always come and play while you sleep!! let me know. I'll pray for you that every little granule of that stuff exits soon!!

Kathy said...

good thing you will soon have Adriane and Ted to keep you company! :> 12 people in 1 house will be a great pick me up! hope you have lots of fun and if you want to run away and go out to lunch/dinner or a movie call me, I'm always available since I have a 24 hour babysitter at my beck and call.

adrienne said...

Can I come too?!? Hee!

Jen Johnson said...

You are awesome for sharing that. THANK YOU. I know someone on Effexor, and I will pass it on. I feel so bad for not knowing what you have been going through! I am so sorry!!! What can I do for you????

laurak said...

You are sure good at hiding your pain. That's amazing that it is so hard to get off that drug. Good luck. What do you know about the side effects from the next drug?

Alli Easley said...

Um, this might answer some questions about some things...from 2003-2004 I was going through the same thing. Effexor is the devil. I seriously couldn't even talk to anyone, I couldn't get on the phone, I couldn't even go outside.

I feel for you, glad you're better. Love you.

Debbie said...

Tori, I had no idea you were struggling so. I could share many stories with you about antidepressants and friends who have tried to quit, you are definitely not alone in your struggles! I was just saw my doctor and she was upset because as of January many insurances are requesting she find cheaper meds for her patients. She said you can't just change antidepressants once you find one that works. Anyway, I feel so bad that I didn't know you had such struggles. I love you dearly and thank you for telling others about Effexor. You are so special!

Karin said...

Wow Tori! I had no idea it could be that bad going off this medication. I am sorry you have been dealing with this and hope you are doing better. You know I am here to help with anything. Got anymore closets that need organizing? Love ya lots!

Rachel said...

Tori
I'm so sorry. What a terrible thing to go through. :( I'm glad to hear you're feeling better now. Does the Dr say those brain zaps will stop soon? ... wow.. you're tough. I hope you keep getting even better. Thanks for sharing. And I know I hardly ever see you, but if there's anything I can do... please let me know. :)